MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN 13MM X 38CM LEFT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN 13MM X 38CM LEFT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71649838
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 10/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).Note - during the scheduled device revision on (b)(6) 2023, it was not possible to remove the implants.This complication was reported to fda under manufacturer report number 1020279-2023-02276 (documented in our eqms under complaint # (b)(4)).
 
Event or Problem Description
It was reported that, after undergoing internal fixation surgery on (b)(6) 2021 in which a meta-tan nail was placed, the outcome was deemed unsuccessful: the fracture did not heal together as expected.This adverse event was treated by scheduling a revision surgery on (b)(6) 2023.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the limited documentation provided, the reported non-union led to the revision but there is insufficient information to conclude contributing factors to the bony non-union as patient medical history, comorbidities, activity level and surgical details are unknown.The failed attempts at the lag screw removal contributed to the significant surgical delay.Although no patient injury was reported due to the surgical extension, prolonged anesthesia/surgical delay is associated with an increased risk of complications to the patient.The patient impact included the reported unexpected outcome of fracture non-union, the incomplete revision procedure with an extended surgical delay due to the failed extraction attempts/lodged lag screw/nail, the re-scheduled procedure, and a prolonged period to heal is also possible.It was communicated that the surgeon was satisfied with the second attempt/revision outcome, however the current patient status is unknown.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that care prior to bony union stablish to immobilize and/or externally support skeletal structures that have been implanted with surgical metallic implants until skeletal union is observed.Early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.Early weight bearing should only be considered where there are stable fractures with good bone-to-bone contact.Patients who are obese and/or noncompliant, as well as patients who could be pre-disposed to delayed or non-union, should have auxiliary support.The implant may be exchanged for a larger, stronger nail subsequent to the management of soft tissue injuries.Patients and nursing care providers should be advertised of these risks.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include procedural/user error, surgical complication or patient medical history.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-TAN 13MM X 38CM LEFT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18172435
Report Number1020279-2023-02277
Device Sequence Number7793091
Product Code HSB
UDI-Device Identifier00885556341940
UDI-Public00885556341940
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K092748
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/13/2026
Device Catalogue Number71649838
Device Lot Number16DM11622
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by Manufacturer12/12/2023
Initial Report FDA Received Date11/20/2023
Supplement Report FDA Received Date12/14/2023
Date Device Manufactured04/15/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MTTN LG/CMP KIT90/85(PN:71642690,LN:18BT99412)
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown